Alert archive / Colorado / Tornado Warnings in 2007

Tornado Warning 47, NWS Goodland, KS

May 4, 2007Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at May 4, 2007, 9:27 PM MDT for Kit Carson County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2007, 9:27 PM MDT (03:27 UTC)
Expired
May 4, 2007, 10:00 PM MDT
In force
33 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:36 PM MDTTornado WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 3.5 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2007-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2007-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1202 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
761 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KGLD 050327
TORGLD
COC063-050400-
/O.NEW.KGLD.TO.W.0047.070505T0327Z-070505T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
927 PM MDT FRI MAY 4 2007

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1000 PM MDT

* AT 922 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER
  NORTHEASTERN LINCOLN COUNTY...OR ABOUT 27 MILES NORTHEAST OF
  LIMON...MOVING NORTHEAST AT 35 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR INDICATED
BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER IN A
SMALL INTERIOR ROOM ON THE LOWEST FLOOR AND COVER UP.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR NORTHEASTERN COLORADO. A TORNADO WATCH ALSO REMAINS IN EFFECT
UNTIL 100 AM MDT SATURDAY MORNING FOR NORTHWESTERN KANSAS.

LAT...LON 3933 10316 3933 10291 3957 10287 3956 10314

$$

MENTZER
2 follow-up statements
000 
WWUS53 KGLD 050344
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
944 PM MDT FRI MAY 4 2007

COC063-050400-
/O.CON.KGLD.TO.W.0047.000000T0000Z-070505T0400Z/
KIT CARSON CO-
944 PM MDT FRI MAY 4 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...

AT 938 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED OVER EXTREME
NORTHWESTERN KIT CARSON COUNTY...OR ABOUT 34 MILES NORTHEAST OF
LIMON...MOVING NORTHEAST AT 25 MPH.

THE TORNADO WILL REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED 
COUNTY.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3939 10317 3939 10290 3957 10287 3956 10314

$$

MENTZER
000 
WWUS53 KGLD 050358
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
958 PM MDT FRI MAY 4 2007

COC063-050408-
/O.EXP.KGLD.TO.W.0047.000000T0000Z-070505T0400Z/
KIT CARSON CO-
958 PM MDT FRI MAY 4 2007

...THE TORNADO WARNING FOR NORTHWESTERN KIT CARSON COUNTY EXPIRES AT
1000 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING
FOR NORTHEASTERN COLORADO.

LAT...LON 3939 10317 3939 10290 3957 10287 3956 10314

$$

MENTZER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 4, 2:05 PM MDT, 7 hours 22 minutes earlier.

Area forecast discussion, May 4, 2:05 PM MDT, 7 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
205 PM MDT FRI MAY 4 2007

.DISCUSSION...FOCUS OF THE FORECAST REMAINS ON POTENTIAL SEVERE
WEATHER OUTBREAK THIS AFTERNOON INTO THE OVERNIGHT HOURS THEN
AGAIN SATURDAY AFTERNOON AND EVENING.

.SHORT TERM (TONIGHT-MONDAY NIGHT)

TONIGHT...WARM FRONT LIFTS NORTH ACROSS THE AREA TONIGHT. SHOWERS
AND THUNDERSTORMS DEVELOP ALONG IT AND MOVE TOWARD THE NORTH.
SEVERE STORMS EXPECTED AS NOSE OF 80+KT UPPER JET MOVES INTO THE
AREA FROM THE SOUTHWEST AS UPPER LOW AND ASSOCIATED TROUGH MOVE
INTO WESTERN COLORADO. LOW LEVEL CLOUDINESS AND FOG WILL REDEVELOP
AS BOUNDARY LAYER RESATURATES. WILL NEED TO ADD MENTION OF FOG.

SATURDAY/SATURDAY NIGHT...LARGE PORTION OF UPPER LOW LIFTS
NORTHEAST INTO NORTHEAST CO/EASTERN WY CREATING AN ELONGATED UPPER
LOW AND ASSOCIATED TROUGH. SURFACE LOW REMAINS NEARLY STATIONARY
OVER FAR NORTH CENTRAL KS/SOUTH CENTRAL NE WITH A COLD FRONT
TRAILING THE LOW THROUGH THE CENTRAL OR EASTERN PORTIONS OF THE
TRI-STATE AREA. EXPECT ANOTHER ROUND OF STRONG TO SEVERE STORMS
GIVEN MODEST INSTABILITY/LITTLE INHIBITION/INCREASING UPPER JET
AND FAVORABLE UPPER DIVERGENCE. DURING THE OVERNIGHT HOURS DRY
SLOT WORKS INTO THE AREA. CURRENT THINKING IS BEST CHANCE OF
PRECIP WILL EXIST OVER THE FAR EASTERN CWA OVERNIGHT.

SUNDAY/SUNDAY NIGHT...WILL TREND TOWARD THE RUC13/GFS/ENSEMBLE SFC
SOLUTION WHICH PUSHES A COLD FRONT THROUGH THE ENTIRE AREA VS THE
NAM WHICH PUSHES THROUGH HALF OF THE AREA BY DAYS END. THE UPPER
PATTERN ISNT MUCH CLEARER WITH THE LARGE UPPER TROUGH AND/OR
TROUGH AXIS LINGERING ACROSS THE NORTHERN AND CENTRAL PLAINS. LOW
CONFIDENCE TEMP/POP/WX FORECAST AS THE DETAILS VARY BETWEEN THE
MODS. WILL HAVE HIGH CHANCE POPS DURING THE AFTERNOON WITH
TEMPERATURES GENERALLY IN THE 60S...MAYBE 70 OUT EAST.

MONDAY/MONDAY NIGHT...UPPER TROUGH AXIS EXTENDS FROM THE NORTHERN
PLAINS SOUTHWEST THROUGH THE HIGH PLAINS INTO THE SOUTHWEST STATES
WITH AMPLIFIED UPPER RIDGE AXIS ACROSS THE OHIO VALLEY AND
CALIFORNIA THROUGH MONTANA REGIONS. WILL CARRY SOME SLIGHT
CHANCE/LOW CHANGE POPS PER HPC GUIDANCE.

.LONG TERM (TUESDAY-FRIDAY)

MONDAYS UPPER TROUGH MOVES THROUGH THE AREA TUESDAY WITH SHORT
RANGE RIDGING BUILDING IN BEHIND FOR WEDNESDAY. FOR THURSDAY AND
FRIDAY BROAD UPPER LEVEL RIDGING TAKES HOLD OVER THE AREA.

TEMPERATURES SLOWLY WARM THROUGH THE PERIOD WITH HIGHS BY FRIDAY
IN THE LOW 80S. LITTLE IN THE WAY OF PRECIPITATION CHANCES AT THIS
TIME.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

DDT
Hazardous weather outlook, May 4, 10:46 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT FRI MAY 4 2007

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-051530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT FRI MAY 4 2007 /1146 AM CDT FRI MAY 4 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER ACROSS THE TRI STATE
REGION THIS AFTERNOON AND EVENING AS AN AREA OF LOW PRESSURE
DEVELOPS OVER THE AREA.

SKIES WILL GRADUALLY CLEAR THIS AFTERNOON ALLOWING FOR AN UNSTABLE
AIRMASS TO DEVELOP ACROSS THE AREA. A DEVELOPING SURFACE LOW WILL
FORCE A WARM FRONT NORTH ACROSS THE AREA OVERNIGHT...PROVIDING THE
FOCUS FOR THUNDERSTORMS. STRONG WIND SHEAR WILL COMBINE WITH
INSTABILITY TO ALLOW THUNDERSTORMS TO RAPIDLY BECOME SEVERE LATE
THIS AFTERNOON AND INTO TONIGHT. TORNADOES AND VERY LARGE HAIL
WILL BE THE PRIMARY THREAT THROUGH LATE TONIGHT.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...HEAVY RAIN WILL BE
POSSIBLE AS STORMS BEGIN TO TRACK OVER THE SAME
LOCATIONS....BRINGING THE POSSIBILITY OF LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A MODERATE RISK OF SEVERE WEATHER EAST OF A LINE FROM
OBERLIN TO GOVE KANSAS SATURDAY AND SATURDAY NIGHT AND A SLIGHT
RISK WEST OF THAT LINE FOR THE REMAINDER OF THE TRI-STATE AREA.
SUPERCELL THUNDERSTORMS WITH FAVORABLE SHEAR PROFILES WILL BE
CAPABLE OF PRODUCING LARGE HAIL AND TORNADOES.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH
WEDNESDAY. AT THIS TIME THE MAIN THREAT APPEARS TO BE CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND THROUGH THE
EVENING.

JRM/FS

In the hours before

Special weather statement, May 4, 6:29 PM MDT, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
629 PM MDT FRI MAY 4 2007

COZ091-050100-
KIT CARSON COUNTY-
629 PM MDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF FLAGLER...OR 35 MILES EAST OF
LIMON...AND MOVING NORTHEAST AT 35 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 391 AND 408.

MENTZER
Local storm report, May 4, 6:49 PM MDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
649 PM MDT FRI MAY 04 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             FLAGLER                 39.29N 103.07W
05/04/2007  M0.88 INCH       KIT CARSON         CO   TRAINED SPOTTER

&&

BOYD
Special weather statement, May 4, 6:59 PM MDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
659 PM MDT FRI MAY 4 2007

COZ090-091-050130-
KIT CARSON COUNTY-YUMA COUNTY-
659 PM MDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO AND YUMA
COUNTY IN NORTHEAST COLORADO...

AT 654 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF SEIBERT...OR 35 MILES WEST
OF BURLINGTON...AND MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 182 AND 192.

MENTZER
Special weather statement, May 4, 7:29 PM MDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
729 PM MDT FRI MAY 4 2007

COZ090-050200-
YUMA COUNTY-
729 PM MDT FRI MAY 4 2007

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 725 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COPE...OR 37 MILES NORTHWEST OF
BURLINGTON...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THIS INCLUDES HIGHWAY 36 BETWEEN MILE MARKERS 181 AND 189.

MENTZER

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:02 PM MDTSevere Thunderstorm WarningGLDYuma58 min
May 4, 8:59 PM MDTTornado WarningGLDKit Carson31 min
May 4, 9:42 PM MDTTornado WarningGLDYuma48 min
May 4, 10:26 PM MDTTornado WarningGLDYuma34 min
May 4, 10:29 PM MDTSevere Thunderstorm WarningGLDKit Carson38 min
May 4, 11:01 PM MDTTornado WarningGLDYuma59 min
May 5, 12:06 PM MDTTornado WarningGLDYuma24 min
May 5, 12:29 PM MDTTornado WarningGLDYuma19 min

Nearby

Tornado Warnings in Colorado, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.